Alert archive / Missouri / Wind Advisories in 2020

Wind Advisory 1, NWS Springfield, MO

March 28, 20209 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this wind advisory at Mar 28, 2020, 3:41 AM CDT for 9 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Mar 28, 2020, 11:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 28, 2020, 3:41 AM CDT (08:41 UTC)
In effect from
Mar 28, 2020, 11:00 AM CDT
Expired
Mar 28, 2020, 7:00 PM CDT
In force
8 hr
Issued by
NWS Springfield, MO

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barton County, MO, Cedar County, MO, Dade County, MO, Greene County, MO, Jasper County, MO, Lawrence County, MO, Polk County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 72 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1120 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

491 
WWUS73 KSGF 280841
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
341 AM CDT Sat Mar 28 2020

...Gusty Winds this Afternoon...

KSZ073-097-101-MOZ066-067-077>079-088>090-094-290000-
/O.NEW.KSGF.WI.Y.0001.200328T1600Z-200329T0000Z/
Bourbon-Crawford-Cherokee-Vernon-St. Clair-Barton-Cedar-Polk-
Jasper-Dade-Greene-Lawrence-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Nevada, Tiffin, Appleton City, 
Johnson City, Kenoma, Lamar, Cedar Springs, El Dorado Springs, 
Filley, Arnica, Caplinger Mills, Stockton, Bolivar, Joplin, 
Carthage, Greenfield, Lockwood, Meinert, Springfield, Aurora, 
Mount Vernon, and Marionville
341 AM CDT Sat Mar 28 2020

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of southeast Kansas and southwest and west 
  central Missouri.

* WHEN...From 11 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Bring in loose outdoor objects. Drive with
  caution and give high profile vehicles extra room.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
656 
WWUS73 KSGF 282359
NPWSGF

URGENT - WEATHER MESSAGE
National Weather Service Springfield MO
659 PM CDT Sat Mar 28 2020

KSZ073-097-101-MOZ066-067-077>079-088>090-094-290100-
/O.EXP.KSGF.WI.Y.0001.000000T0000Z-200329T0000Z/
Bourbon-Crawford-Cherokee-Vernon-St. Clair-Barton-Cedar-Polk-
Jasper-Dade-Greene-Lawrence-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Nevada, Tiffin, Appleton City, 
Johnson City, Kenoma, Lamar, Cedar Springs, El Dorado Springs, 
Filley, Arnica, Caplinger Mills, Stockton, Bolivar, Joplin, 
Carthage, Greenfield, Lockwood, Meinert, Springfield, Aurora, 
Mount Vernon, and Marionville
659 PM CDT Sat Mar 28 2020

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds will continue to diminish this evening as the sun sets.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this wind advisory went out at Mar 28, 2:51 AM CDT, 50 minutes earlier.

Area forecast discussion, Mar 28, 2:51 AM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
251 AM CDT Sat Mar 28 2020

.SHORT TERM...(Today and tonight)
Issued at 250 AM CDT Sat Mar 28 2020

Another day of above normal temperatures will be present in the
Missouri Ozarks today ahead of deep trough sweeping through across
the central CONUS. Expect temperatures to climb into the middle to
upper 70s this afternoon. The warm airmass will be accompanied by
the chance for a few scattered showers and thunderstorms through
the morning hours with an increasing likelihood by early afternoon
across portions of south central and central Missouri. The setup
for this afternoon is characterized by a strong upper level
trough and an associated surface low. As the surface low tracks
across central Iowa today, an environment supportive of scattered
strong to severe thunderstorms will develop across our region.
This environment will feature deep layer shear of 60+ knots,
modest instability of around 1000 J/kg, a 45 knot LLJ transporting
in an ample amount of moisture into the region, and strong
forcing and lift with the associated frontal boundary. Given this
setup, there is the potential for scattered strong to severe
thunderstorms today, mainly along and east of Highway 65 from the
late morning through the afternoon hours. The main hazards will
be large hail up to quarters and damaging wind gusts up to 60 mph.

The other main headline today will be gusty winds as the strong
surface low tracks to our north this afternoon. Surface winds
will gust out of the southwest, turning out of the west by the
early evening. Expect wind gusts approaching wind advisory
criteria at times, especially along and north of Interstate 44
where gusts will approach 40 to 45 mph this afternoon. This raises
an additional concern for fire weather as a much drier airmass
works in behind a dryline this afternoon, but given the wet
conditions as of late, the fire weather threat looks to be held at
bay through this afternoon but should be watched closely.

This system will clear to our east by the early evening, leaving
behind cooler temperatures. Overnight lows will drop into the
middle 40s tonight with clear skies.

.LONG TERM...(Sunday through Friday)
Issued at 250 AM CDT Sat Mar 28 2020

A pleasant late March day is in the forecast for Sunday as highs
return to near normal in the middle 60s with plenty of sunshine.
By early next week, more rainfall is expected to impact the
region. Clouds will be on the increase on Monday ahead of the next
approaching system as a shortwave trough and an associated low
track to our south through Tuesday bringing an additional
widespread 0.75 to 1.0 inches of rainfall to the region. Despite
the lack of convective elements with this system, there is concern
for minor flooding given the abnormally wet conditions as of late.
Much of the rainfall is expected to occur between Monday evening
through Tuesday afternoon.

By Wednesday, dry and cooler temperatures will be the main
storyline. Highs will be in the upper 50s to lower 60s, with
overnight lows in upper 30s to lower 40s. This storyline of dry
and cooler weather will hang around the region through late next
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1143 PM CDT Fri Mar 27 2020

KSGF/KJLN/KBBG tafs: Mostly VFR. Scattered storms will be
possible with a frontal/dry line passage toward 18z. Strong sfc
low pressure will move from KS to IA with strong winds, with some
gusts topping 30kts after 14z. Low level wind fields continue to
support low level wind shear in all tafs through 14z.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...DSA
Hazardous weather outlook, Mar 27, 11:22 PM CDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1122 PM CDT Fri Mar 27 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-290430-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1122 PM CDT Fri Mar 27 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.

DISCUSSION...

Isolated thunderstorms will be possible overnight, but widespread
storm coverage is not expected. Given strong instability and
vertical wind shear, isolated severe storms are still possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

For Saturday afternoon, there is an additional chance for a few
strong to severe thunderstorms east of Highway 65. Large hail and
damaging wind gusts are the main risks. Non thunderstorm wind
gusts of 40 to 45 mph will be possible on Saturday with strong low
pressure moving from the central Plains to the Midwest. Drier air
filtering into southeast KAnsas and western Missouri will also
lead to a heightened fire weather risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed for tonight given
the only isolated storm coverage expected.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

In the hours before

Local storm report, Mar 27, 9:55 PM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
955 PM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     HAIL             5 SSE CROCKERVILLE      38.37N 93.05W
03/27/2020  E1.25 INCH       MORGAN             MO   PUBLIC

            VIA SOCIAL MEDIA.

&&

DSA
Local storm report, Mar 27, 10:00 PM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 PM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             3 SSE STOVER            38.40N 92.97W
03/27/2020  E1.00 INCH       MORGAN             MO   COCORAHS

&&

DSA
Local storm report, Mar 27, 10:07 PM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1007 PM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             VERSAILLES              38.43N 92.84W
03/27/2020  E1.50 INCH       MORGAN             MO   PUBLIC

            VIA SOCIAL MEDIA.

&&

DSA
Local storm report, Mar 27, 10:26 PM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1026 PM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     HAIL             5 SSE CROCKERVILLE      38.37N 93.05W
03/27/2020  E1.75 INCH       MORGAN             MO   PUBLIC

            VIA SOCIAL MEDIA.

&&

DSA
Local storm report, Mar 27, 10:27 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1027 PM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     HAIL             1 NE VERSAILLES         38.44N 92.82W
03/27/2020  U1.00 INCH       MORGAN             MO   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 8:50 PM CDTSpecial Weather StatementSGFSt. Clair40 min
Mar 27, 9:06 PM CDTSevere Thunderstorm WarningSGFBenton, St. Clair39 min
Mar 27, 9:27 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan44 min
Mar 28, 7:09 AM CDTSpecial Weather StatementSGFBarton, Vernon51 min
Mar 28, 9:21 AM CDTSpecial Weather StatementSGFStone39 min
Mar 28, 9:57 AM CDTSpecial Weather StatementSGFWright48 min
Mar 28, 10:39 AM CDTSpecial Weather StatementSGFPhelps51 min
Mar 28, 10:42 AM CDTSevere Thunderstorm WarningSGFTexas, Wright48 min
Mar 28, 10:48 AM CDTSevere Thunderstorm WarningSGFDent, Phelps, Texas42 min
Mar 28, 11:19 AM CDTSpecial Weather StatementSGFDent41 min
Mar 28, 6:15 AM CDTSpecial Weather StatementSGFBourbon, Crawford60 min
Mar 28, 6:44 AM CDTSpecial Weather StatementSGFCherokee46 min

Nearby

Wind Advisories in Missouri, 2020Wind Advisories in Kansas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.